Alert archive / Colorado / Tornado Warnings in 1999
Tornado Warning 60, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Sep 1, 1999, 4:40 PM MDT for Weld County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 1, 1999, 4:40 PM MDT (22:40 UTC)
- Expired
- Sep 1, 1999, 5:10 PM MDT
- In force
- 30 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 62 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 2:00 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
903 WFUS1 KDEN 012240 RRA TORDEN COC123-012310- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 440 PM MDT WED SEP 1 1999 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO * UNTIL 510 PM MDT * AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH A POSSIBLE TORNADO 5 MILES EAST OF GROVER...OR ABOUT 40 MILES SOUTHEAST OF CHEYENNE...MOVING NORTHEAST AT 35 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...PAWNEE BUTTES AND GROVER THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4081 10433 4081 10398 4099 10381 4101 10430 RJK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Sep 1, 3:15 PM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 1, 3:15 PM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 315 PM MDT WED SEP 1 1999 NORTHEAST AREA UNDER GUN THIS EVENING AS CONDITIONS FAVORABLE FOR SOME SEVERE STORMS. LATEST PLATTEVILLE PROFILER INDICATING SHEAR BECOMING IMPRESSIVE AND CAPE VALUES INCREASING TO AROUND 1500 JOULES OVER MUCH OF THE PLAINS. LINE OF STORMS ASSOCIATED WITH SHORTWAVE MOVING OFF FOOTHILLS INTO THE FAVORABLE AIRMASS. SEVERE BOX ALREADY OUT FOR MUCH OF NORTHEAST COLORADO. LATEST RUC KEEPS SURFACE FRONT NORTH OF COLORADO THIS EVENING AS LOW LEVEL JET INCREASES SOUTHERLY FLOW. CONVECTION OVER MOUNTAINS TO INCREASE THIS EVENING AS SHORTWAVE OVER ARIZONA MOVES OVER AREA...AND SOME CONVECTION COULD LINGER WELL INTO THE NIGHT ESPECIALLY NORTHEAST CORNER. MODELS SIMILAR IN MOVING UPPER TROUGH CLOSER TO COLORADO NEXT 48 HOURS WHILE KEEPING MOISTURE PLUME OVER CWA. NEXT SHORTWAVE PROGGED OVER AREA THURSDAY AFTERNOON...WHICH WILL HELP TO INITIATE AFTERNOON CONVECTION. SURFACE FRONT DOESNT MAKE MUCH PROGRESS SOUTHWARD DURING PERIOD...BUT CONVECTION COULD AID IN MOVING THE FRONT INTO NORTHEAST COLORADO. MOST OF NORTHEAST COLORADO AGAIN IN SLIGHT RISK OF SEVERE VIA SPC THURSDAY AFTERNOON...AND SEEMS REASONABLE BASED ON FORECAST OF 1500 JOULES. SHEAR NOT AS IMPRESSIVE AS THIS EVENING... BUT DYNAMICS SHOULD HELP. AMS BECOMES MORE UNSTABLE FRIDAY AS 5H TEMPERATURES COOL IN RESPONSE TO THE APPROACHING TROUGH AND WILL INITIATE AFTERNOON CONVECTION. THICKNESS VALUES LOWER WITH TIME... SO TEMPERATURES TO COOL A FEW DEGREES EACH DAY. IN LONGER TERM...MRF SHOWS PROGRESSIVE MOVEMENT OF TROUGH OVER CWA OVER WEEKEND WITH RIDGE BUILDING OVER AREA MONDAY. BASED ON CURRENT DATA...THIS MAY NOT BE THAT FAR OFF. UPSLOPE AND LOW LEVEL MOISTURE PROGGED OVER THE AREA SATURDAY NIGHT AND SUNDAY. WILL CONTINUE THE CHANCE FOR SHOWERS AND STORMS THROUGH PERIOD...WITH SLIGHTLY WARMER CONDITIONS MONDAY. D-L .DEN...NONE.
In the hours before
Special weather statement, Sep 1, 10:49 AM MDT, 5 hours 51 minutes before
COZ030-032>050-010600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1045 AM MDT WEDNESDAY SEPTEMBER 1 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: THE FLOW OF MONSOON MOISTURE CONTINUES IN FULL SWING OVER THE MOUNTAINS AND WESTERN COLORADO. THE EASTERN EDGE OF THIS MOISTURE IS OVER THE FRONT RANGE FOOTHILLS. STRONG SOUTHWEST WINDS ALOFT CONTINUE OVER THE AREA AS WELL. THE COMBINATION OF THE MOIST MONSOON AIRMASS AND UNSTABLE AIR CAUSED BY STRONG SOLAR HEATING WILL SPAWN SCATTERED SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND EVENING. THE THREAT OF THUNDERSTORMS EXIST IN ALL AREAS THIS AFTERNOON BUT THE MOST LIKELY LOCATIONS FOR THUNDERSTORMS WILL BE THE FOOTHILLS...MOUNTAINS AND I-25 CORRIDOR AND IN WELD... LOGAN...SEDGWICK AND PHILLIPS COUNTIES. WITH THE STRONG FLOW ALOFT AND THE SUBSTANTIAL INSTABILITY OF THE ATMOSPHERE...THE POTENTIAL EXISTS FOR SOME THUNDERSTORMS TO BE SEVERE WITH WIND GUSTS TO NEAR 60 MPH AND PERHAPS SOME LARGE HAIL. IF ANY SEVERE THUNDERSTORMS DO DEVELOP THEY ARE MOST LIKELY GOING TO OCCUR NEAR THE WYOMING BORDER. RAINFALL FROM THE THUNDERSTORMS WILL BE ON THE ORDER OF 1/2 TO 1 INCH SINCE THE WINDS ALOFT WILL PUSH THEM NORTHEAST ABOUT 25-30 MPH. SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR EVENING SINCE MOST OF THE ACTIVITY IS EXPECTED TO BE NORTH AND EAST OF THE DENVER METRO AREA...HOWEVER SIGNIFICANT WEATHER AND RAINFALL REPORTS WILL BE GREATLY APPRECIATED. END...BOODA...WFO DENVER
Local storm report, Sep 1, 3:57 PM MDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
357 PM MDT WED SEP 01 1999
...PRELIMINARY STORM REPORT FOR SEPTEMBER 01 1999...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0251 PM 2 S MILTON CO 0.75 INCH HAIL
09/01/99 WELD
0321 PM 6 E LA SALLE CO 0.75 INCH HAIL
09/01/99 WELD
0313 PM 5 SE LA SALLE CO TORNADO
09/01/99 WELDLocal storm report, Sep 1, 3:57 PM MDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
357 PM MDT WED SEP 01 1999
...PRELIMINARY STORM REPORT FOR SEPTEMBER 01 1999...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0251 PM 2 S MILTON CO 0.75 INCH HAIL
09/01/99 WELD
0321 PM 6 E LA SALLE CO 0.75 INCH HAIL
09/01/99 WELD
0313 PM 5 SE LA SALLE CO TORNADO
09/01/99 WELDThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 2:12 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 33 min |
| Sep 1, 2:45 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 30 min |
| Sep 1, 3:14 PM MDT | Tornado Warning | BOU | Weld | 31 min |
| Sep 1, 5:11 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 49 min |
| Sep 1, 5:45 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 30 min |
| Sep 1, 5:50 PM MDT | Tornado Warning | BOU | Logan | 40 min |
Nearby
Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.